Lightning, Jefferson
- When
- July 17, 7:47 AM CST
- Where
- Jefferson County, 1 mi E of Lake Mills
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.021, -88.776 (the zone’s center; the record gives no point)
Lightning struck a home, resulting in a fire which damaged the roof and attic.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Lightning struck a home, resulting in a fire which damaged the roof and attic.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 17, 2:45 AM CST, 5 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 345 AM CDT TUE JUL 17 2001 FCST FOCUS IS ON POPS. WDLY SCT SHOWERS HAVE DEVELOPED ACROSS SRN WI WITHIN WAA ZONE WITH A LINE OF T-STORMS OVER NW WI. EXPECT WDLY SCT PRECIP TO CONTINUE THIS MORNING WITH MORE EXPECTED THIS AFTERNOON. WAA WILL CONTINUE THROUGH FCST PERIODS BUT WEAKEN EACH DAY. SFC TROUGH OVER PLAINS WILL SLOWLY MOVE EAST NEXT COUPLE OF DAYS IN RESPONSE TO SLOW MOVEMENT OF WESTERN US UPPER TROUGH. SLY WNDS WILL BRING DEWPOINT FRONT ACROSS CWA LATER TODAY. FCST SOUNDINGS WITH MID TO UPPER 80S AND DEWPOINTS AT LEAST IN UPPER 60S YIELDS WEAK CAP/HIGH CAPE. SO SCT SHOWERS AND T-STORMS SHOULD CONTINUE LATER TODAY...ESPECIALLY WITH ANY SUNSHINE BREAKING OUT THIS AFTERNOON. ANY WELL ORGANIZED CONVECTION WOULD BE POSSIBLE TONIGHT BUT TOO MUCH UNCERTAINTY. 700 MB SHORTWAVE WILL TRAVERSE ACROSS THE DAKOTAS AND MN AND WILL LIKELY TRIGGER CONVECTION AND EVENTUAL MCS. WOULD HAVE TO DEVELOP ACROSS ERN MN FOR IT TO HAVE A CHANCE TO AFFECT OUR CWA. SPC HAS THE SLIGHT RISK AND EXPECTED TRACK OF MCS TO THE WEST. SO CHANCE POPS WILL DO FOR TODAY AND TONIGHT. MORE THE SAME FOR WED/WED NT WIGTH VERY UNSTABLE AIR MASS IN PLACE WITH WEAK CAPPING AND WEAK LIFT AT BEST. SO CHANCE POPS WILL REMAIN. .MKX...NONE. MG
WIZ046-047-051-052-056>060-062>072-171600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 600 AM CDT TUE JUL 17 2001 ...HAZARDOUS WEATHER OUTLOOK... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... THREAT... THERE IS LITTLE THREAT OF SEVERE THUNDERSTORMS TODAY OR TONIGHT. DISCUSSION...INCREASING MOISTURE AND WARMTH MOVING INTO SOUTHERN WISCONSIN FROM THE SOUTHWEST...WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. HOWEVER...IN SPITE OF THE UNSTABLE AIRMASS THERE DOES NOT APPEAR TO BE ENOUGH FORCING IN THE ATMOSPHERE TO TRIGGER SEVERE THUNDERSTORMS TODAY OR TONIGHT. SPOTTER ACTIVATION... STORM SPOTTER GROUPS WILL NOT BE NEEDED TODAY AND TONIGHT. OUTLOOK FOR WEDNESDAY... THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER SOUTH CENTRAL AND SOUTHEAST WISCONSIN. THE MAIN THREAT WILL BE DAMAGING WINDS AND HAIL. XX
The Milwaukee radar (KMKX), 19 km away, was scanning. The volume nearest the first event began at 13:44 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259549.